Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 21, 2020

July 21, 2020 · NWS CTP · 16 events in 6 counties and zones

Scattered storms developed across southern Pennsylvania during the afternoon and early evening hours on July 21, 2020 in a low-CAPE, and relatively modest shear environment. These storms produced sporadic wind damage as they pushed eastward across southern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$185,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered storms developed across southern Pennsylvania during the afternoon and early evening hours on July 21, 2020 in a low-CAPE, and relatively modest shear environment. These storms produced sporadic wind damage as they pushed eastward across southern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 10:10 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 10:10 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
1110 AM EDT Tue Jul 21 2020

.SYNOPSIS...
A hot and humid mid-summer weather pattern will maintain the
risk of scattered, mainly afternoon and evening thunderstorms
through the end of the week. Some storms will be capable of
strong gusty winds and locally heavy downpours. Maxes in the NW
could be a notch cooler with all the cloud cover there. But, any
late day sun could help them rise nicely.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shortwave/vort max over far NE OH is spinning clouds and some
showers into the CWA. One cluster over KPIT is already starting
to spark. Pleanty of sunshine over the srn half of the fcst area
will help us realize CAPE/B+ in the 1000-2000j/kg range there.
The NW third will be mostly cloudy, so risk for strong
convection lowest there. MRGL risk continues with effective
deep shear of 25-30KT and those good CAPE numbers over the
south. It's been so dry. So, even though heavy rain is possible,
the steady movement of the storms should help keep the FF
threat low unless there is some training of cells.

Prev...
A comfortable start to the day with variable clouds, temps in
the 60s/70s and dewpoints in the upper 50s to low 60s.

An increasingly moist (PWATs 1.5-2.0 inches) and marginally
unstable airmass will reside across south central PA this
afternoon beneath generally weak winds aloft. Hires models and
ensemble guidance show various clusters of storms developing
over this area with some focus over southwest PA into the
Laurel Highlands. The convective environment should be
supportive of slow-moving storms capable of locally heavy rain
and gusty winds. WPC/SPC have covered most of this area with a
marginal risk ERO/SWO. HREF shows showers and isolated storms
drifting east/northeast across parts of CPA toward NEPA later
this evening through tonight.

Max temps will be a few degrees cooler than yesterday but still
above average for late July. Highs is the low 90s for Harrisburg
and surrounding areas will be the 14th day of 90+ this month.
Max heat index should peak in the upper 90s across the lower
Susq Valley. A muggy night expected with lows in the upper 60s
to low 70s across the southern half of the area.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Active period of convective weather continues through midweek
with marginal to slight risk of locally damaging t-storm winds
and heavy rainfall. It will also remain very warm and humid with
above average temperatures and peak heat indices in the 90-100F
range from the south-central ridge and valley region into the
middle and lower Susq Valley.

SPC increased categorical risk on D2 Wednesday to SLGT (15%
wind probs) downwind of the Alleghenies where robust CAPE and
marginal/modest shear values appear supportive of scattered,
linear storm modes capable of producing strong to locally
damaging downdraft winds.

SPC introduced a marginal risk for D3 Thursday with a similar
overall synoptic setup consisting of enhanced west-southwesterly
flow aloft and sufficient diurnal destablization. A mainly
linear storm mode should occur with strong to locally damaging
winds the most likely threat.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A drier pattern appears likely into the weekend under building
high pressure surface and aloft. The next frontal system will
approach the area by early next week. Temps will remain above
average and trend hotter Friday-Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A couple of light SHRA moving into the west has hurried up
mentions of SHRA at BFD. Will tweak JST to mention TS soon as
the heavier showers over KPIT are starting to make ltg and are
nearing while cu are building up locally.

Prev...
A warm front lifting into PA from the south will spread
scattered showers into the region today, with tsra possible
across the southern half of the state. Heavier showers could be
accompanied by a brief vis reduction during the afternoon across
primarily southern Pa. Light wind, partial clearing and light
wind could set the stage for patchy fog tonight, especially in
those locations that receive rain today.

Outlook...

Wed...Patchy AM low cigs/fog possible. Sct PM tsra impacts
possible.

Thu...AM low cigs possible W Mtns. Sct PM tsra impacts possible,
mainly southeast Pa.

Fri-Sat...No sig wx expected.

&&

.CLIMATE...
Harrisburg tied the record high minimum temperature of 79
degrees yesterday (7/20). The previous record was in 2019.

Through 7/20, the average July temperature at Harrisburg is
81.6F or +5.7 degrees above normal - ranking as the 2nd warmest
on record only 0.2F behind 1999. With persistent heat/above avg
temps expected through the end of the month, July 2020 has a
shot at the warmest July on record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Gartner/Colbert
AVIATION...Fitzgerald/Dangelo
CLIMATE...
Hazardous weather outlook, Jul 21, 4:29 AM EST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
529 AM EDT Tue Jul 21 2020

PAZ004>006-220930-
Warren-McKean-Potter-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rain are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-011-017-024-033-220930-
Elk-Cameron-Clearfield-Cambria-Somerset-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms may produce isolated strong gusty winds
and flooding this afternoon. Isolated flooding is most likely in
areas that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and locally
heavy rain are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-037-041-042-045-046-051-053-220930-
Northern Clinton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Montour-Columbia-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-025>028-034-035-049-050-052-220930-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-
Bedford-Fulton-Union-Snyder-Northumberland-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms may produce gusty winds and localized
flooding this afternoon. Localized flooding is most likely
in areas that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-220930-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
529 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms may produce gusty winds and localized
flooding this afternoon. Localized flooding is most likely in areas
that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible Wednesday afternoon.

Maximum heat indices around 100 degrees are probable Wednesday
afternoon.

Isolated strong to severe thunderstorms with gusty winds are
possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jul 21, 11:15 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
1215 PM EDT Tue Jul 21 2020

PAZ033-211700-
Somerset PA-
1215 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SOMERSET COUNTY
UNTIL 100 PM EDT...

At 1214 PM EDT, Doppler radar indicated a strong thunderstorm near
Friendsville, moving northeast at 20 mph.

Wind gusts of up to 55 mph are possible.
Very heavy rain is expected.

Locations impacted include...
Ursina, Mount Davis, Confluence and Addison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 7941 3977 7938 3978 7939 3979 7938
      3978 7935 3980 7937 3982 7937 3985 7942
      3990 7940 3994 7937 3983 7916 3972 7916
      3972 7938
TIME...MOT...LOC 1614Z 243DEG 16KT 3971 7947

Dangelo
Special weather statement, Jul 21, 11:56 AM EST, 21 minutes before
Special Weather Statement
National Weather Service State College PA
1256 PM EDT Tue Jul 21 2020

PAZ024-211730-
Cambria PA-
1256 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL
130 PM EDT...

At 1255 PM EDT, Doppler radar indicated a strong thunderstorm over
Belsano, moving east at 30 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Loretto, Hastings,
Carrolltown, Belsano, Prince Gallitzin State Park, Colver,
Vintondale, Ashville, Chest Springs and Saint Francis University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4064 7885 4073 7862 4072 7854 4060 7844
      4054 7848 4051 7854 4049 7854 4044 7895
TIME...MOT...LOC 1655Z 254DEG 50KT 4051 7890

Gartner/Martin
Special weather statement, Jul 21, 12:11 PM EST, 6 minutes before
Special Weather Statement
National Weather Service State College PA
111 PM EDT Tue Jul 21 2020

PAZ024-025-211745-
Blair PA-Cambria PA-
111 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 145 PM EDT...

At 111 PM EDT, Doppler radar indicated a strong thunderstorm over St.
Michael, moving east at 25 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Portage, Salix-Beauty Line Park, Beaverdale-Lloydell, Lilly, South
Fork, Sidman, St. Michael, Dunlo, Ehrenfeld, Ski Gap, Spring Hill,
Summerhill, Wilmore, Cassandra, Blue Knob Ski Resort, Allegheny
Portage Railroad National Historic Site and John Murtha
Johnstown-Cambria County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 7848 4027 7848 4029 7850 4029 7853
      4033 7862 4031 7864 4028 7864 4028 7865
      4030 7886 4037 7886
TIME...MOT...LOC 1711Z 260DEG 23KT 4035 7875

Gartner
Special weather statement, Jul 21, 12:15 PM EST, 2 minutes before
Special Weather Statement
National Weather Service State College PA
115 PM EDT Tue Jul 21 2020

PAZ033>035-211800-
Bedford PA-Fulton PA-Somerset PA-
115 PM EDT Tue Jul 21 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...SOMERSET...
AND FULTON COUNTIES UNTIL 200 PM EDT...

At 114 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Gordon, moving east at 25 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Bedford, Breezewood, Berlin, Clearville, Everett, Buffalo Mills,
Crystal Springs, Lake Gordon, Locust Grove, Barnes Gap, Inglesmith,
Hyndman, Ellerslie, Manns Choice, Wellersburg, New Baltimore,
Rainsburg and Callimont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7896 4000 7893 4003 7821 3972 7821
TIME...MOT...LOC 1714Z 260DEG 23KT 3980 7861

Gartner/Dangelo

The radar

The State College radar (KCCX), 73 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
July 21, 12:17 PM EST
Where
Cambria County, 1.29 mi NW of Dysertown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.463, -78.618

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Cooney Road to the west of Cresson.

Thunderstorm Wind, Blair

When
July 21, 12:40 PM EST
Where
Blair County, 1.45 mi SW of Mc Kee
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.354, -78.448

A sub-severe thunderstorm producing winds estimated near 50 mph knocked down a tree at the intersection of Johnstown Road and Baird Lane.

Thunderstorm Wind, Cambria

When
July 21, 1:35 PM EST
Where
Cambria County, 1.22 mi W of Scalp Level
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.247, -78.853

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Veil Road in Scalp Level.

Thunderstorm Wind, Somerset

When
July 21, 1:40 PM EST
Where
Somerset County, 2 mi NE of Hillsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.203, -78.848

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees onto Church Drive to the south of Windber.

Thunderstorm Wind, Somerset

When
July 21, 1:40 PM EST
Where
Somerset County, 0.9 mi ESE of Seanor
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.214, -78.865

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees onto Camp Drive at Patricia Lane to the southwest of Windber.

Thunderstorm Wind, Somerset

When
July 21, 1:48 PM EST
Where
Somerset County, 0.25 mi E of Ashtola to 0.7 mi E of Ashtola
Measured
83 kt (96 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.200, -78.775

A severe thunderstorm microburst produced straight line wind damage near the town of Ashtola, Pennsylvania, which is about 4 miles SE of Windber. Approximately 75-100 trees on private property just west of the Gallitzin State Forest and east of Crum Rd were downed by strong winds. Most of the damage was confined to an area about 100 yards wide and 500 yards long. Winds were estimated at 85-95 mph. We thank Somerset County and Ogle Township Emergency Management for providing aerial imagery for the damage analysis.

Thunderstorm Wind, Fulton

When
July 21, 4:20 PM EST
Where
Fulton County, 1.6 mi SSW of Mc Connellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.908, -78.010

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Route 522 near Back Run Road, closing the roadway to traffic.

Thunderstorm Wind, Fulton

When
July 21, 4:20 PM EST
Where
Fulton County, Mc Connellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.930, -78.000

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in McConnellsburg.

Thunderstorm Wind, Franklin

When
July 21, 4:53 PM EST
Where
Franklin County, 1.38 mi N of Chambersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.950, -77.670

A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto North Franklin Street in Chambersburg.

Thunderstorm Wind, Franklin

When
July 21, 4:56 PM EST
Where
Franklin County, 0.87 mi SW of Scotland
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Public
Coordinates
39.960, -77.590

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a golfer, who was injured, at the Chambersburg Country Club.

Thunderstorm Wind, Franklin

When
July 21, 5:00 PM EST to 5:01 PM EST
Where
Franklin County, 0.17 mi ENE of Woodstock to 0.32 mi NW of Scotland
Measured
83 kt (96 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$90,000
Reported by
Airplane Pilot
Coordinates
39.931, -77.577

A severe thunderstorm microburst produced straight line wind damage in Fayetteville, PA. Approximately 100 trees were downed by strong winds along a path approximately 700 yards long and 100 yards wide. Most of this damage occurred in a forested area alongside the road between 1640 and 1350 Woodstock Rd. In addition to this concentrated swath of damage, peripheral wind damage was scattered between Fayetteville and Chambersburg, including several isolated instances of trees down and damage to roofs of buildings. Wind in this area was estimated at 70-80 mph. A roof was ripped off a warehouse building on the 1600 block of Lincoln Highway. Another roof was partially removed from a building on the 1700 block of Lincoln Highway. A roof was partially removed from a barn and a shed was destroyed on the 2500 block of Grant Point Rd. One person was injured when a tree fell onto a person in Chambersburg. We thank the Civil Air Patrol for providing aerial imagery that was used in this damage analysis.

Thunderstorm Wind, Franklin

When
July 21, 5:00 PM EST
Where
Franklin County, 0.87 mi NE of Chambersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.940, -77.660

A severe thunderstorm producing winds estimated near 60 mph knocked down dozens of trees and damaged roofs in Chambersburg.

Thunderstorm Wind, Franklin

When
July 21, 5:00 PM EST
Where
Franklin County, 0.63 mi S of Scotland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.961, -77.580

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a home on State Street in Scotland.

Thunderstorm Wind, York

When
July 21, 6:00 PM EST
Where
York County, 0.98 mi ENE of Sticks
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.753, -76.802

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at the intersection of Myers Road and Jefferson Road in Codorus Township.

Thunderstorm Wind, York

When
July 21, 6:02 PM EST
Where
York County, 1.12 mi S of Spring Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.854, -76.869

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at the intersection of Ambau Road and Jefferson Road to the south of Spring Grove.

Thunderstorm Wind, York

When
July 21, 6:08 PM EST
Where
York County, 0.68 mi NE of Winterstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.836, -76.609

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Pine Street in Winterstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911251, 911258, 911260, 911262, 911263, 902292, 911264, 911265, 911269, 911273, 902296, 911274, 911276, 911277, 911278, 911279.